The PSNet Collection: All Content
Search All Content
An 81-year-old man was admitted to the intensive care unit (ICU) with a gastrointestinal bleed and referred for a diagnostic colonoscopy. The nurse preparing the patient for the colonoscopy mistakenly selected a jug of dialysis liquid rather than a polyethylene glycol solution commonly used to clean the colon for colonoscopy. When the barcode on the jug of dialysis liquid did not scan, the nurse called the hospital pharmacy for assistance and was provided a new barcode via a tube system.
Arnal-Velasco, D, ed. Curr Opin Anaesthesiol. 2023;36(6):649-705.
ISMP Medication Safety Alert! Acute Care. November 2, 2023;28(22):1-4.
Rockville, MD: Agency for Healthcare Research and Quality; September 2023. AHRQ Publication no. 23-0082.
Pelikan M, Finney RE, Jacob A. AANA J. 2023;91(5):371-379.
ISMP Medication Safety Alert! Acute care edition. October 19, 2023;28(21):1-4.
A 2-year-old girl presented to the emergency department (ED) with joint swelling and rash following an upper respiratory infection. After receiving treatment and being discharged with a diagnosis of allergic urticaria, she returned the following day with worsening symptoms. Suspecting an allergic reaction to amoxicillin, the ED team prepared to administer methylprednisolone. However, the ED intake technician erroneously switched the patient’s height and weight in the electronic health record (EHR), resulting in an excessive dose being ordered and dispensed.